Minnesota, 2014

Extreme Cold in Minnesota, January 4 to 7, 2014

January 4 to 7, 2014 · NWS FGF · 24 events in 24 counties and zones

An arctic air mass settled over the Northern Plains bringing well below normal temperatures with it. Daytime highs generally ranged in the teens below zero with lows in the 20s below to 30s below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An arctic air mass settled over the Northern Plains bringing well below normal temperatures with it. Daytime highs generally ranged in the teens below zero with lows in the 20s below to 30s below zero. With steady winds, wind chill temperatures dipped into the 40s below to 60s below zero. The Minnesota Governor ordered all schools closed on Monday the 6th as a precaution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 12:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 4, 12:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1230 PM CST SAT JAN 4 2014

.UPDATE...
ISSUED AT 1230 PM CST SAT JAN 4 2014

NO FORECAST UPDATE NEEDED. ADDED AVIATION FORECAST DISCUSSION
BELOW.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 323 AM CST SAT JAN 4 2014

FORECAST CHALLENGE WILL BE SHORT TERM HEADLINES...LATER PERIODS A
SLAM DUNK FOR WIND CHILL WARNINGS.

FOR TODAY SNOW BANDS DIMINISHING ACROSS THE S-SE FA. WINDS STILL
STRONG ACROSS THE SOUTH HOWEVER SURFACE PRESSURE RISE MAXIMA OVER
SE ND SHIFTING QUICKLY SE SO EXPECT WINDS TO DIMINISH SOME THROUGH
THE MORNING. WITH SNOW EXITING AND DIMINISHING WIND VSBY SHOULD
IMPROVE ENOUGH TO DROP BLIZZARD WARNING. STILL WILL SEE SOME BLSN
ISSUES IN OPEN COUNTRY SO WILL TRANSITION TO WINTER WX ADVISORY TO
COVER BLSN AND WIND CHILLS. ACROSS REMAINDER OF FA WILL TRANSITION
HEADLINES TO A WIND CHILL ADVISORY AS VSBY SHOULD BE GOOD OTHER
THAN SOME DRSN. WIND CHILL WARNING CRITERIA ENTERS NORTHERN FA
THIS AFTERNOON SO WILL GO WITH A WARNING AT 19Z. WILL HOLD OFF FOR
THE REMAINDER OF THE DAY THEN GO WARNING STARTING AT 00Z. AFTER
THAT FA STAYS IN WIND CHILL WARNING CRITERIA UNTIL TUESDAY
MORNING. FALLING TEMPERATURES THROUGH THE DAY WITH MINS TONIGHT 20
TO 30 BELOW. FEEL MIXING WILL KEEP TEMPERATURES FROM GETTING
SICKLY LOW.

TONIGHT THROUGH THE WEEKEND. DANGEROUS WIND CHILLS WILL BE THE
PRIMARY THREAT. SURFACE HIGH WILL DROP INTO THE NORTHERN HIGH
PLAINS KEEPING FA IN RESPECTABLE SURFACE PRESSURE GRADIENT. WITH
COLD ADVECTION CONTINUING THROUGH SUNDAY MINIMAL RECOVERY EXPECTED
DURING THE DAY WHICH WILL KEEP REGION IN AN EXTENDED PERIOD OF
WIND CHILL WARNING CRITERIA.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 327 AM CST SAT JAN 4 2014

FRIGID TEMPERATURES...WIND AND WIND CHILL WARNING CONDITIONS TO
CONTINUE THROUGH MONDAY. COLUMN WARMS SLIGHTLY MONDAY WHICH MAY
ALLOW TEMPERATURES TO RECOVER INTO THE TEENS BLO ZERO BUT THATS
ABOUT IT.

TUESDAY THROUGH FRIDAY NIGHT...00 UTC GFS/ECMWF IN GOOD AGREEMENT
THROUGH 12 UTC WEDNESDAY SHOWING THE POLAR VORTEX WOBBLE ITS WAY
TOWARD GREENLAND...ALLOWING NORTHWEST FLOW ACROSS THE NORTHERN
PLAINS TO BECOME LESS AMPLIFIED. THEREAFTER...A MESSY MORE ZONAL
PATTERN EMERGES AS AN INTERMOUNTAIN WEST SHORT-WAVE RIDGE MOVES OFF
THE ROCKIES AND INTO THE PLAINS. SENSIBLE WEATHER-WISE...EXPECT A
DRY PERIOD AS SURFACE HIGH PRESSURE DOMINATES THE REGION.
TEMPERATURES WILL RISE EACH DAY IN THE WAKE OF THE POLAR VORTEX
WITH AFTERNOON HIGHS CLIMBING ABOVE ZERO FOR ALL AREAS BY THURSDAY
AND INTO THE 20S BY WEEKS-END.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CST SAT JAN 4 2014

A MOSTLY CLEAR SKY WAS ACROSS THE FORECAST AREA. FOG LOOP/SURFACE
OBS INDICATED A NARROW BROKEN BAND OF MVFR CLOUDS FROM HALLOCK MN TO
WYNDMERE ND AND WAS MOVING TO THE SOUTHEAST AT ABOUT 15-20 KNOTS.
ALSO SOME OCCASIONAL MVFR VISIBILITIES DUE TO BLOWING SNOW AS WINDS
PICK UP TO 20 TO 30 KNOTS. THE STRONGER WINDS APPEAR TO BE OVER THE
HIGHER TERRAIN OF EASTERN ND. WINDS SHOULD SETTLE DOWN A BIT AFTER
SUNSET. ANOTHER SURGE OF ARCTIC AIR EXPECTED SUN MORNING WITH BRISK
WINDS AND CLOUDS. WILL INTRODUCE MVFR DECK OF CLOUDS FOR SUN MORNING
ACROSS THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR NDZ024-026>030-038-039-049-052-053.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ024-
     026>030-038-039-049-052-053.

     WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR NDZ006>008-014>016-
     054.

     WIND CHILL ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR NDZ006>008-
     014>016-054.

MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR MNZ001>003-005-006-008-009-013>017-022>024-027>032-040.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ001>003-
     005-006-008-009-013>017-022>024-027>032-040.

     WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR MNZ004-007.

     WIND CHILL ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR MNZ004-007.

&&

UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...ROGERS/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Jan 4, 6:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CST SAT JAN 4 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
637 AM CST SAT JAN 4 2014

...HAZARDOUS WIND CHILLS TODAY BECOMING DANGEROUS TONIGHT THROUGH
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS FROM 15 TO 25 MPH WILL COMBINE WITH FALLING
TEMPERATURES TO PRODUCE WIND CHILLS FROM 25 TO 40 BELOW ZERO. AS
TEMPERATURES CONTINUE TO FALL TONIGHT WITH WINDS HOLDING UP WIND
CHILLS WILL RANGE FROM 40 TO 55 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS FROM 40 TO 60 BELOW ZERO WILL CONTINUE
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Jan 4, 7:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 AM CST SAT JAN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     SNOW             GREENBUSH               48.70N 96.18W
01/04/2014  M3.2 INCH        ROSEAU             MN   CO-OP OBSERVER

            24 HOUR SNOW TOTAL.

0743 AM     SNOW             GRAND FORKS             47.92N 97.07W
01/04/2014  M1.3 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

            24 HOUR SNOW TOTAL.

&&

ROGERS
Local storm report, Jan 4, 7:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 AM CST SAT JAN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     SNOW             PEMBINA                 48.97N 97.25W
01/04/2014  M2.5 INCH        PEMBINA            ND   CO-OP OBSERVER

            24 HOUR SNOW TOTAL.

&&

ROGERS
Local storm report, Jan 4, 9:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 AM CST SAT JAN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             STARKWEATHER            48.45N 98.88W
01/04/2014  M3.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            STORM TOTAL

0856 AM     SNOW             MICHIGAN                48.03N 98.12W
01/04/2014  M1.0 INCH        NELSON             ND   CO-OP OBSERVER

0937 AM     SNOW             5 NE SARLES             49.00N 98.92W
01/04/2014  M5.5 INCH        CAVALIER           ND   CO-OP OBSERVER

            STORM TOTAL

&&

JKAISER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
January 4, 1:00 PM CST to January 7, 3:54 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 4, 1:00 PM CST to January 7, 3:54 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
January 4, 6:00 PM CST to January 7, 3:54 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482358, 482359, 482360, 482361, 482362, 482363, 482364, 482365, 482366, 482367, 482368, 482369, 482370, 482371, 482372, 482373, 482374, 482375, 482376, 482377, 482378, 482379, 482380, 482381.